Ohio, 2017

Flash Flooding in Ohio, July 23 to 24, 2017

July 23 to 24, 2017 · NWS PBZ · 4 events in 3 counties and zones

A quasi-stationary front and upper level divergence became the focus for showers and thunderstorms across the region late on the 23rd through the early morning hours of the 24th. Outflow from those storms lead to a propagation and training of storms across and around Interstates 70 and 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A quasi-stationary front and upper level divergence became the focus for showers and thunderstorms across the region late on the 23rd through the early morning hours of the 24th. Outflow from those storms lead to a propagation and training of storms across and around Interstates 70 and 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 6:36 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 23, 6:36 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
736 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A stagnant mid-level trough will keep very humid conditions over
the region through Monday with a continued threat for showers
and thunderstorms. Dry conditions are expected through early
Thursday before a cold front approaches from the northwest.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Ascent via the right entrance region of an upper level jet is
working with a couple of convergent low level regions to allow
for convective development this evening. One of these is sagging
southeastward from NW Ohio, and a second one is developing in
what was actually a far less conducive area from central Ohio to
northern WV. The second area is of particular importance this
evening as a mesolow has shown its hand in eastern OH and adding
additional impetus for ascent and convective development. It now
seems quite likely that convection will overspread the southern
half of the area over the next few hours, generally in line with
the HRRR projections. Due to the trajectory of the storms, it
would seem flooding may be a greater threat than severe weather
at this time, and this will be monitored going forward.

The strongest instability is still present over the northern
reaches of the CWA, however satellite imagery indicates cumulus
is really having difficulty getting going in our area even as it
develops readily farther north. Additionally, convective blow
off has overspread the area, minimizing late afternoon heating,
and thus lessening instability a touch. That said, some
additional development does seem likely here, and likely PoPs
were maintained for later this evening.

The activity over NW Ohio should also make its way southeastward
toward our area, however given previous activity over the area,
it will again just be a rainfall threat. That said, likely PoPs
were maintained through the post-midnight hours.

Behind the final line of convection, some nominal clearing seems
possible overnight given a fall off in layer RH values. Should
that occur, fog development will be almost a foregone
conclusion. Fries

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Mid level trough sweeps through Monday afternoon so this will
be the last round of showers/storms before a welcome break
occurs.

Upper level heights will rise on Tuesday, and a broad surface
high will build into the Great Lakes. This will finally bring a
stretch of dry weather and sunshine for Tues/Wed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A deep upper trough and associated surface cold front will
settle south from Ontario on Thursday, bringing the threat for
showers/storms during the afternoon and evening.

Forecast for Friday into the weekend gets a bit muddy. If the
aforementioned wave progresses into the Southeast, then the
weekend is shaping up to be spectacular with dry conditions and
highs around 80. Some model solutions open the upper wave up
across the Appalachians keeping the threat for clouds and
precipitation (especially over the eastern ridges) into Friday
and perhaps Saturday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms will continue to stream through the
area overnight as an upper-level disturbance swings through.
This could lead to visibility reduction with heavy rain in the
short term.

After the showers/thunderstorms move off to the east, deterioration
back to MVFR and possibly IFR is expected. A mix of morning
stratus and fog is expected over much of the area, with fog
favored in the clearing further west.

Expecting improvement to VFR through Monday morning. The very
slow moving boundary will sag south through Monday, re-
invigorating showers and thunderstorms in the afternoon, mainly
south of Pittsburgh.

.OUTLOOK...
VFR is expected to prevail toward midweek as high pressure
builds in.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 23, 3:15 AM EST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
415 AM EDT Sun Jul 23 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-240815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
415 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Slight risk for severe thunderstorms this afternoon and evening. The
main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 23, 6:25 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     1 SE OPEKISKA           39.55N  80.04W
07/22/2017                   MONONGALIA         WV   TRAINED SPOTTER

            TREES DOWN ALONG OPEKISKA RIDGE RD AND I-79

&&

EVENT NUMBER PBZ1701807

FRIES

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Tuscarawas

When
July 23, 6:45 PM EST to 10:30 PM EST
Where
Tuscarawas County, 0.64 mi E of New Philadelphia to 1.73 mi NNW of New Philadelphia
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.501, -81.438

Local law enforcement reported major street and road flooding in York, Warren, and Goshen townships.

Flash Flood, Belmont

When
July 23, 8:06 PM EST to July 24, 10:00 PM EST
Where
Belmont County, 0.69 mi S of Holloway to 0.9 mi NNW of Peidmont Res
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.160, -81.130

Report on social media indicated streams were overrunning their banks between Piedmont and Holloway. Storm drains were overflowing.

Flash Flood, Belmont

When
July 23, 8:47 PM EST to 11:00 PM EST
Where
Belmont County, 1.27 mi W of Dilles Bottom to 1.93 mi WSW of Shadyside
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.921, -80.804

Social media reports indicated that Pipe Creek and Wegee Creek Roads were flooded, with part of Pipe Creek Road impassable.

Flash Flood, Guernsey

When
July 23, 9:18 PM EST to 11:00 PM EST
Where
Guernsey County, 5.14 mi ESE of Fairview to 6.32 mi NNE of Salesville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.014, -81.145

Member of the public reported water over several roads between Quaker City and Barnesville. Small streams out of their banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716981, 716982, 716983, 716984.